Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Localization effects and measure source terms in numerical schemes for balance laws

Author: Laurent Gosse
Journal: Math. Comp. 71 (2002), 553-582
MSC (2000): Primary 65M06, 65M12; Secondary 35F25
Published electronically: November 28, 2001
MathSciNet review: 1885615
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper investigates the behavior of numerical schemes for nonlinear conservation laws with source terms. We concentrate on two significant examples: relaxation approximations and genuinely nonhomogeneous scalar laws. The main tool in our analysis is the extensive use of weak limits and nonconservative products which allow us to describe accurately the operations achieved in practice when using Riemann-based numerical schemes. Some illustrative and relevant computational results are provided.

References [Enhancements On Off] (What's this?)

  • 1. D. AREGBA-DRIOLLET AND R. NATALINI, Convergence of relaxation schemes for conservation laws, Appl. Anal., 61 (1996), pp. 163-193. CMP 98:13
  • 2. P. BAITI AND H.K. JENSSEN, Well-posedness for a class of $2 \times 2$ conservation laws with $L^\infty$ data, J. Diff. Eq. 140 (1997), pp. 161-185. MR 98k:35122
  • 3. C. BARDOS, A.Y. LEROUX, AND J.C. NEDELEC, First-order quasilinear equations with boundary conditions, Comm. Part. Diff. Equ., 4 (1979), pp. 1017-1034. MR 81b:35052
  • 4. F. BOUCHUT, Construction of BGK models with a family of kinetic entropies for a given system of conservation laws, J. Stat. Phys. 95 (1999), pp. 113-170. MR 2000f:82084
  • 5. F. BOUCHUT AND F. JAMES, One-dimensional transport equations with discontinuous coefficients, Nonlinear Anal. TMA, 32 (1998), pp. 891-933. MR 2000a:35243
  • 6. F. BOUCHUT AND B. PERTHAME, Kruzkov's inequalities for scalar conservation laws revisited, Trans. Amer. Math. Soc. 350 (1998), pp. 2847-2870. MR 98m:65156
  • 7. P. A. BURTON, Convergence of flux-limiting schemes for hyperbolic conservation laws with source terms, Ph.D. Thesis, Univ. of Reading (1993), available at the following URL:
  • 8. P. CARGO AND A.Y. LEROUX, Un schéma équilibre adapté au modèle d'atmosphère avec termes de gravité, C.R. Acad. Sc. Paris Série I, 318 (1994), pp. 73-76. MR 94j:86005
  • 9. J.J. CAURET, J.F. COLOMBEAU, AND A.Y. LEROUX, Discontinuous generalized solutions of nonlinear nonconservative hyperbolic equations, J. Math. Anal. Applic., 139 (1989), pp. 552-573. MR 91c:35085
  • 10. M. CRANDALL AND A. MAJDA, Monotone difference approximations for scalar conservation laws, Math. Comp., 34 (1980), pp. 1-21. MR 81b:65079
  • 11. C. DAFERMOS, Generalized characteristics and the structure of solutions of hyperbolic conservation laws, Indiana Univ. Math. J. 26 (1977), pp. 1097-1119. MR 56:16151
  • 12. G. DAL MASO, P.G. LEFLOCH, AND F. MURAT, Definition and weak stability of a nonconservative product, J. Math. Pures Appl., 74 (1995), pp. 483-548. MR 97b:46052
  • 13. P. EMBID, J. GOODMAN, AND A. MAJDA, Multiple steady states for $1$-D transonic flow, SIAM J. Sci. Stat. Comp., 5 (1984), pp. 21-41. MR 86a:76029
  • 14. B. ENGQUIST AND B. SJÖGREEN, The convergence rate of finite difference schemes in the presence of shocks, SIAM J. Numer. Anal., 35 (1998), 2464-2485. MR 99k:65080
  • 15. J. FALCOVITZ AND M. BEN-ARTZI, Recent developments of the GRP method, JSME International J. Series B, 38 (1995), pp. 497-517.
  • 16. J. GLIMM, G. MARSHALL, AND B.J. PLOHR, A generalized Riemann problem for quasi one dimensional gas flows, Adv. Appl. Math., 5 (1984), pp. 1-30. MR 85e:76041
  • 17. L. GOSSE, A priori error estimate for a well-balanced scheme designed for inhomogeneous scalar conservation laws, C.R. Acad. Sc. Paris Série I, 327 (1998), pp. 467-472. MR 99h:35126
  • 18. L. GOSSE, Sur la stabilité des approximations implicites des lois de conservation scalaires non-homogènes, C.R. Acad. Sc. Paris Série I, 329 (1999), pp. 79-84. MR 2000d:65152
  • 19. L. GOSSE, A well-balanced scheme using non-conservative products designed for hyperbolic systems of conservation laws with source terms, Math. Mod. Meth. Appl. Sc., 11 (2001), pp. 339-365. CMP 2001:10
  • 20. L. GOSSE, A well-balanced flux splitting scheme designed for hyperbolic systems of conservation laws with source terms, Comp. Math. Applic. 39 (2000), pp. 135-159. CMP 2000:11
  • 21. L. GOSSE AND F. JAMES, Numerical approximation of linear one-dimensional conservation equations with discontinuous coefficients, Math. Comp. 69 (2000), pp. 987-1015. MR 2000j:65077
  • 22. L. GOSSE AND A.Y. LEROUX, Un schéma-équilibre adapté aux lois de conservation scalaires non-homogènes, C.R. Acad. Sc. Paris Série I, 323 (1996), pp. 543-546. MR 97i:35112
  • 23. J. GREENBERG AND A.Y. LEROUX, A well balanced scheme for the numerical processing of source terms in hyperbolic equations, SIAM J. Numer. Anal., 33 (1996), pp. 1-16. MR 97c:65144
  • 24. A. HEIBIG AND J.F. COLOMBEAU, Nonconservative products in bounded variation functions, SIAM J. Math. Anal., 23 (1992), pp. 941-949. MR 93f:46058
  • 25. C. HELZEL, R.J. LEVEQUE, AND G. WARNECKE, A modified fractional step method for the accurate approximation of detonation waves, SIAM J. Sci. Stat. Comp., 22 (2000), pp. 1489-1510. MR 2001h:65093
  • 26. T.Y. HOU AND P.G. LEFLOCH, Why nonconservative schemes converge to wrong solutions: error analysis, Math. Comp., 62 (1993), pp. 497-530. MR 94g:65093
  • 27. E. ISAACSON AND B. TEMPLE, Convergence of the $2 \times 2$ Godunov method for a general resonant nonlinear balance law, SIAM J. Appl. Math., 55 (1995), pp. 625-640. MR 96c:65146
  • 28. S. JIN AND Z. XIN, The relaxing schemes for systems of conservation laws in arbitrary space dimensions, Comm. Pure Appl. Math., 48 (1995), pp. 235-276. MR 96c:65134
  • 29. M.A. KATSOULAKIS AND A.E. TZAVARAS, Contractive relaxation systems and the scalar multidimensional conservation law, Comm. Part. Diff. Eqns., 22 (1997), pp. 195-233. MR 97m:35168
  • 30. R.A. KLAUSEN AND N.H. RISEBRO, Stability of conservation laws with discontinuous coefficients, J. Diff. Eq. 157 (1999), pp. 41-60. MR 2000m:35124
  • 31. S.N. KRUSZKOV, First order quasilinear equations in several independant space variables, Math. USSR Sbornik, 10 (1970), pp. 217-243. MR 42:2159
  • 32. P.G. LEFLOCH AND A.E. TZAVARAS, Representation of weak limits and definition of non-conservative products, SIAM J. Math. Anal. 30 (1999), pp. 1309-1342. MR 2001e:35113
  • 33. R.J. LEVEQUE AND H.C. YEE, A study of numerical methods for hyperbolic equations with stiff source terms, J. Comp. Phys., 86 (1990), pp. 187-210. MR 90k:76009
  • 34. T. P. LIU, Nonlinear resonance for quasilinear hyperbolic equation, J. Math. Phys., 28 (1987), 2593-2602. MR 88k:35122
  • 35. C. MASCIA AND A. TERRACINA, Long-time behavior for conservation laws with source in a bounded domain, J. Diff Eq. 159 (1999), pp. 485-514. MR 2001b:35206
  • 36. J.P. RAYMOND, A new definition of nonconservative products and weak stability results, Boll. Un. Mat. Ital. B (7) 10, (1996), pp. 681-699. MR 97h:46062
  • 37. T. TANG AND Z.H. TENG, Error bounds for fractional step methods for conservation laws with source terms, SIAM J. Numer. Anal. 32 (1995), pp. 110-127. MR 95m:65155
  • 38. B. TEMPLE, Systems of conservation laws with invariant submanifolds, Trans. Amer. Math. Soc., 280 (1983), pp. 781-795. MR 84m:35080
  • 39. B. VANLEER, On the relation between the upwind differencing schemes of Engquist-Osher, Godunov and Roe, SIAM J. Sci. Stat. Comp., 5 (1984), pp. 1-20. MR 86a:65085
  • 40. A. VASSEUR, Kinetic semi-discretization of scalar conservation laws and convergence by using averaging lemmas, SIAM J. Numer. Anal. 36 (1999), pp. 465-474. MR 99m:65174
  • 41. A.I. VOL'PERT, The space BV and quasilinear equations, Math. USSR Sbornik, 2 (1967), pp. 225-267. MR 35:7172

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M06, 65M12, 35F25

Retrieve articles in all journals with MSC (2000): 65M06, 65M12, 35F25

Additional Information

Laurent Gosse
Affiliation: Dipartimento di Matematica Pura e Applicata, Università degli Studi di L’Aquila, Via Vetoio, Località Coppito, 67100 L’Aquila, Italy

Keywords: Balance laws, finite difference schemes, nonconservative products, relaxation schemes
Received by editor(s): December 13, 1999
Published electronically: November 28, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society